MAUDE Adverse Event Report: BIOMET UK LTD. OXF ANAT BRG RT SM SIZE 3 PMA SML SZ 3; KNEE PROSTHESIS

BIOMET UK LTD. OXF ANAT BRG RT SM SIZE 3 PMA SML SZ 3; KNEE PROSTHESIS
Model Number N/A
Medical Device Problem Codes Pitted (1460); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Report source: (b)(6).Customer has indicated that the product is in the process of being returned to zimmer biomet for investigation.Once the investigation is complete, a supplemental mdr will be submitted.Concomitant medical products: medical product: oxf uni tib tray sza rm/ll pma catalog #: 154719 lot #: 6283316, medical product: oxford uni twin-peg femoral sm cocr sml catalog #: 166941 lot #: j6210913.The investigation is in process.Once the investigation is complete, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent revision due to instability in underlying oxford knee.
 
Additional Manufacturer Narrative
Cmp-(b)(4).This final report is being submitted to relay additional information.The following sections were updated: b4, b5, d10, g4, h1, h2, h3, h6, h10.Products have been returned to biomet uk ltd for evaluation and forwarded to a research engineer for investigation.Product evaluation review an oxford meniscal bearing was revised after approximately 1 year 1 month due to instability in the knee.Extensive pitting of the superior articulating surface of the bearing is observed.The presence of bone cement particles and/or osteophytes in the ap and ml radiographs suggests that the pitting may be caused by articulation against third body particles present in the joint space.The zper also mentions that the bearing may be worn by bone cement particles.The meniscal bearing lifting off its normal position in the ap radiograph taken on 15th (b)(6) 2019 may be due to the instability in the knee, which suggests a degree of joint laxity.Although this cannot be confirmed without further information such as surgical notes, the 3 mm bearing was revised with a thicker (6 mm) bearing, which suggests some joint laxity.The bearing has been measured and compared with the relevant manufacturing drawing in order to assess the overall wear and level of deformation.No major changes in the in the meniscal bearing dimensions were observed as expected with the short service period (approximately 1 year and 1 month) of the bearing.Post-primary radiographs do not have the recommended alignment of the knee specified by the oxford surgical technique, therefore an assessment of initial component positioning, sizing and alignment cannot be made.The ultimate cause of knee instability cannot be determined.However, it is likely that joint laxity and articulation against osteophytes and/or bone cement debris may be contributing factors.Device history record review the mhr¿s related to the involved products have been reviewed and do not show any non-conformity, rejection or concession that could be related to the reported event.Implant compatibility review all reported components are compatible.Corrective action, preventive action, and/or field action no corrective or preventive actions are considered necessary at this time.Ifu and/or surgical procedure reference ifu (b)(4).The instructions for use provided with the oxford partial knee system provides the following guidance.Warnings 2.Improper preoperative or intraoperative implant handling or damage (scratches, dents, etc.) can lead to crevice corrosion, fretting, fatigue fracture and/or excessive wear.6.Care is to be taken to ensure complete support of all parts of the device embedded in bone cement to reduce risk of stress concentrations, which may lead to failure of the procedure.Complete preclosure cleaning and removal of bone cement debris, metallic debris, and other surgical debris at the implant site is critical to minimize wear of the implant articular surfaces.Implant fracture and loosening due to cement failure has been reported.¿ precautions 3.Accepted practices in postoperative care are important.Failure of the patient to follow postoperative care instructions involving rehabilitation can compromise the success of the procedure.The patient is to be advised of the limitations of the reconstruction and the need for protection of the implants from full load bearing until adequate fixation and healing have occurred.Excessive, unusual and/or awkward movement and/or activity, trauma, excessive weight, and obesity have been implicated with premature failure of the implant by loosening, fracture, dislocation, subluxation and/or wear.The instructions for use provided with the oxford partial knee system provides the following guidance.Risk assessment the event reports ¿instability in underlying oxford knee.Risk management report skn002.Rmr.04 rev 04 and i/o table uf0591 skn002a rev 07 documents the estimated residual risk associated with the device within the reported event.Failure analysis report 565, rev 1.Concludes the revised meniscal bearing shows pitting, which indicates that the bearing was subject to third body wear, likely due to the presence of bone cement debris and/or osteophytes.The root cause of the reported instability cannot be determined from the information provided in the complaint, but joint laxity may have been a contributing factor.However, within the referenced risk file, there are a number of lines that consider the hazard of inadequate stability of the meniscal bearing.Instability is considered a harm as a potential outcome for these lines in the risk file (skn002.Rmr.04 rev 04) with a severity score not exceeding 3: prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The outcome of the reported event therefore is in line with the rmf.The outcome of this complaint is therefore considered to be within the severity of the rmr.If further information regarding the root cause of the reported event is provided, risk should be re-assessed.Conclusion a 3 mm oxford meniscal bearing was revised with a 6 mm bearing after approximately 1 year 1 month due to instability in the knee.The revised meniscal bearing shows pitting, which indicates that the bearing was subject to third body wear, likely due to the presence of bone cement debris and/or osteophytes.The root cause of the reported instability cannot be determined from the information provided in the complaint, but joint laxity may have been a contributing factor.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.
 
Event or Problem Description
The patient was diagnosed with instability in an underlying oxford knee right side, which is the indication for a revision.During the explantation of the inlay it was noticeable that this exhibits multiple crater-like changes on the femoral proximal sliding surface.The inspection of the metal components femur and tibia is inconspicuous.A new inlay of height 6 mm is implanted, which can be used to cancel the instability.
 
Event or Problem Description
The patient was diagnosed with instability in an underlying oxford knee right side, which is the indication for a revision.During the explantation of the inlay it was noticeable that this exhibits multiple crater-like changes on the femoral proximal sliding surface.The inspection of the metal components femur and tibia is inconspicuous.A new inlay of height 6 mm is implanted, which can be used to cancel the instability.Additional informarion: surgical notes received: surgical notes state that a treatment for the release of adhesions together with a collection of microbiopsy specimens were performed on (b)(6) 2019.
 
Additional Manufacturer Narrative
(b)(4) this final / follow-up report is being submitted to relay additional information.The following sections were updated: b4, b5, b7, d10, g4, g5, g7, h1, h2, h3, h6, h10.G3: report source, foreign - event occurred in germany.Products have been returned to biomet uk ltd for evaluation and forwarded to a research engineer for investigation.An oxford meniscal bearing was revised after approximately 1 year 1 month due to instability in the knee.Extensive pitting of the superior articulating surface of the bearing is observed.The presence of bone cement particles and/or osteophytes in the ap and ml radiographs suggests that the pitting may be caused by articulation against third body particles present in the joint space.The zper also mentions that the bearing may be worn by bone cement particles.The meniscal bearing lifting off its normal position in the ap radiograph taken on (b)(6)2019 coupled with the fact that the 3 mm bearing was revised to a significantly thicker (6 mm) bearing suggest some degree of joint laxity.Surgical notes received: surgical notes were provided on 17th august 2020 for further evaluation.These notes provide additional information that the patient had leg length discrepancy of approximately 1cm before the primary surgery, with patient left leg being longer than the right leg.Moreover, distinct medial lift-off with firm end point in connection with medial osteoarthritis before the primary surgery, stable joint with slight lift-off and firm endpoint after approximately 3.5 months, and slight medial lift-off with firm end point after approximately 10.5 months from the primary surgery were observed.The patient also underwent release of adhesions approximately 4.5 months after the primary surgery.The additional information from the surgical notes confirms the instability of the knee.The bearing has been measured and compared with the relevant manufacturing drawing in order to assess the overall wear and level of deformation.No major changes in the in the meniscal bearing dimensions were observed as expected with the short service period (approximately 1 year and 1 month) of the bearing.Post-primary radiographs do not have the recommended alignment of the knee specified by the oxford surgical technique, therefore an assessment of initial component positioning, sizing and alignment cannot be made.The ultimate cause of knee instability cannot be determined.However, it is likely that joint laxity and articulation against osteophytes and/or bone cement debris may be contributing factors.Device history record review: the mhr related to the involved products have been reviewed and do not show any non-conformity, rejection or concession that could be related to the reported event.Implant compatibility review: all reported components are compatible.Corrective action, preventive action, and/or field action: no corrective or preventive actions are considered necessary at this time.Summary of medical records and/or x-ray records review: the instructions for use provided with the oxford partial knee system provides the following guidance.Warnings: improper preoperative or intraoperative implant handling or damage (scratches, dents, etc.) can lead to crevice corrosion, fretting, fatigue fracture and/or excessive wear.Care is to be taken to ensure complete support of all parts of the device embedded in bone cement to reduce risk of stress concentrations, which may lead to failure of the procedure.Complete preclosure cleaning and removal of bone cement debris, metallic debris, and other surgical debris at the implant site is critical to minimize wear of the implant articular surfaces.Implant fracture and loosening due to cement failure has been reported.Precautions: accepted practices in postoperative care are important.Failure of the patient to follow postoperative care instructions involving rehabilitation can compromise the success of the procedure.The patient is to be advised of the limitations of the reconstruction and the need for protection of the implants from full load bearing until adequate fixation and healing have occurred.Excessive, unusual and/or awkward movement and/or activity, trauma, excessive weight, and obesity have been implicated with premature failure of the implant by loosening, fracture, dislocation, subluxation and/or wear.The instructions for use provided with the oxford partial knee system provides the following guidance.Conclusion a 3 mm oxford meniscal bearing was revised with a 6 mm bearing after approximately 1 year 1 month due to instability in the knee.The revised meniscal bearing shows pitting, which indicates that the bearing was subject to third body wear, likely due to the presence of bone cement debris and/or osteophytes.The root cause of the reported instability cannot be determined from the information provided in the complaint, but joint laxity may have been a contributing factor.Risk assessment: the event reports instability in underlying oxford knee.Risk management report documents the estimated residual risk associated with the device within the reported event.Failure analysis report concludes: the revised meniscal bearing shows pitting, which indicates that the bearing was subject to third body wear, likely due to the presence of bone cement debris and/or osteophytes.The root cause of the reported instability cannot be determined from the information provided in the complaint, but joint laxity may have been a contributing factor.However, within the referenced risk file, there are a number of lines that consider the hazard of inadequate stability of the meniscal bearing.Instability is considered a harm as a potential outcome for these lines in the risk file with a severity score not exceeding 3: prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The outcome of the reported event therefore is in line with the rmf.The outcome of this complaint is therefore considered to be within the severity of the rmr.No corrective or preventive actions are deemed necessary at this time.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
OXF ANAT BRG RT SM SIZE 3 PMA SML SZ 3
Common Device Name
KNEE PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9265481
Report Number3002806535-2019-00836
Device Sequence Number16578116
Product Code NRA
UDI-Device Identifier05019279786145
UDI-Public05019279786145
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P010014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/10/2022
Device Model NumberN/A
Device Catalogue Number159568
Device Lot Number6034422
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/10/2019
Supplement Date Received by Manufacturer04/07/2020
09/28/2020
Initial Report FDA Received Date11/01/2019
Supplement Report FDA Received Date04/21/2020
09/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age73 YR
Patient Weight65